Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 8, 1999, 3:46 PM CDT for Guthrie County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 1999, 3:46 PM CDT (20:46 UTC)
- Expired
- Apr 8, 1999, 4:35 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Guthrie County, IA
The radar
The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 1:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 446 m²/s²
- 0-3 km storm-relative helicity
- 629 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KDSM 082045 RRA TORDSM IAC077-082135- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 346 PM CDT THU APR 8 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... GUTHRIE COUNTY IN WEST CENTRAL IOWA * UNTIL 435 PM CDT * AT 343 PM CDT... DOPPLER RADAR INDICATED A TORNADO 45 MILES WEST OF DES MOINES OR 15 MILE SOUTH OF GUTHRIE CENTER...MOVING NORTH NORTHEAST AT 45 MPH. * THE TORNADO IS EXPECTED NEAR... CASEY BY 350 PM CDT GUTHRIE CENTER BY 400 PM CDT PANORA BY 405 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR JJ/KJ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 8, 3:30 PM CDT, 16 minutes earlier.
Area forecast discussion, Apr 8, 3:30 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT THU APR 8 1999 LTL TIME WITH SVR WX ONGOING. LTST MESO ANAL SHWS WRMFNT N OF OMA TO SE CRNR OF IA WITH DRY LN ENTERING SW IA ATTM. TRIPPLE PT KICKING OFF TORN ATTM. WL KEEP WATCH GOING, WRD HVY THIS EVE. AFT DRY LN PASSES, STG SLY WNDS BFR SHFTG TO NW. FEEL STG GRAD WL NOT HIT IA FM THE NW AS IN KS WITH LO DROPPING ESEWD. SHWRS PSBL OVR NGT AND LFT FRI DRY BUT MSTLY CLDS XCP FOR THE FAR S. NXT ROUND MOVG INTO SRN AND CNTRL IA FRI NGT WITH LKLY POPS SAT INTO CHC SAT NGT. EFP WL BE DRY FOR SUN AND MON, NXT CHC ON TUE. DSM 72375 ALO +2275 .DSM...NONE MS APR 99
In the hours before
Local storm report, Apr 8, 10:01 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 AM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 AM INDIANOLA IA .88 INCH HAIL
04/08/99 WARREN
0844 AM NEW VIRGINIA IA .88 INCH HAIL
04/08/99 WARREN
0910 AM KNOXVILLE IA .88 INCH HAIL
04/08/99 MARION
0925 AM PELLA IA .75 INCH HAIL
04/08/99 MARIONLocal storm report, Apr 8, 10:01 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 AM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 AM INDIANOLA IA .88 INCH HAIL
04/08/99 WARREN
0844 AM NEW VIRGINIA IA .88 INCH HAIL
04/08/99 WARREN
0910 AM KNOXVILLE IA .88 INCH HAIL
04/08/99 MARION
0925 AM PELLA IA .75 INCH HAIL
04/08/99 MARIONLocal storm report, Apr 8, 10:13 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 AM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM 6 S BARNES CITY IA 1 INCH HAIL
04/08/99 MAHASKALocal storm report, Apr 8, 10:13 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 AM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM 6 S BARNES CITY IA 1 INCH HAIL
04/08/99 MAHASKASpecial weather statement, Apr 8, 11:45 AM CDT, 4 hours 1 minute before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-090000- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1145 AM CDT THU APR 8 1999 HAZARD--NUMEROUS THUNDERSTORMS CAPABLE OF SEVERE WEATHER INCLUDING TORNADOES...HAIL GREATER THAN 1 INCH...AND DAMAGING WINDS HIGHER THAN 65 MPH. UP TO 2 INCHES OF RAIN MAY FALL BY 600 AM FRIDAY MORNING...ESPECIALLY OVER THE NORTH HALF OF IOWA. THIS MAY CAUSE LOCALIZED FLOODING. AREA OF CONCERN--A HIGH RISK OF SEVERE WEATHER EXISTS SOUTHEAST OF A BURLINGTON TO CENTERVILLE LINE. A MODERATE RISE OF SEVERE WEATHER EXISTS FOR THAT AREA SOUTH OF IDA GROVE...FORT DODGE...TO WATERLOO. A SLIGHT RISK OF SEVERE WEATHER EXISTS OVER THE REST OF NORTHERN IOWA. TIMING DETAILS--THE GREATEST THREAT PERIOD WILL BE FROM 200 PM UNTIL 600 PM. METEOROLOGICAL COMMENTS--AN OUTBREAK OF SEVERE THUNDERSTORMS IS FORECAST FOR MUCH OF IOWA...EASTERN KANSAS...MISSOURI AND ILLINOIS TODAY. NEARLY ALL INGREDIENTS FOR WIDESPREAD THUNDERSTORMS WITH SEVERE WEATHER ARE COMING TOGETHER TODAY...ESPECIALLY OVER SOUTHERN IOWA INTO MISSOURI. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NEBRASKA AND IOWA THIS AFTERNOON AND THIS EVENING WITH STRONG SOUTHERLY WINDS EAST OF THE LOW PUSHING WARM MOIST UNSTABLE AIR INTO THE CENTRAL UNITED STATES. A COLD FRONT WILL MEANWHILE ADVANCE EASTWARD ACROSS THE MISSOURI AND MISSISSIPPI VALLEY REGIONS WITH THE COOLER DRIER AIR BEHIND THE FRONT COLLIDING WITH THE WARM HUMID AIR TO THE EAST. IN ADDITION...STRONG WINDS IN EXCESS OF 120 MILES AN HOUR WILL FLOW ACROSS THE AREA IN THE UPPER PORTIONS OF THE ATMOSPHERE. A DRY LINE AT THE SURFACE WAS SWEEPING ACROSS KANSAS AT MID DAY. SURFACE DEW POINT TEMPERATURES ARE IN THE MID 60S AHEAD OF THE LINE AND FALL RAPIDLY TO THE UPPER TEENS AND 20S TO THE WEST OF IT. THIS LINE WILL BE THE FOCUS FOR INTENSE STORM DEVELOPMENT BY EARLY AFTERNOON. THE STORMS WILL MOVE INTO WESTERN IOWA SHORTLY AFTER 100 PM...AND RACE EAST ACROSS THE STATE AT 40 TO 50 MPH...REACHING THE INTERSTATE 35 CORRIDOR BY 300 PM TO 400 PM...AND MOVE INTO EASTERN IOWA BY 500 PM. PRECAUTIONS--SKYWARN AND SPOTTER GROUPS WILL LIKELY BE ACTIVATED THIS AFTERNOON. REVIEW SEVERE WEATHER SAFETY RULES AT SCHOOL...HOME OR AT WORK TO BE READY IF SEVERE WEATHER WERE TO AFFECT YOUR AREA. BE SURE TO HAVE A BATTERY POWERED NOAA WEATHER RADIO OR COMMERCIAL RADIO WITH YOU TODAY TO GET THE LATEST INFORMATION. THIS IS A DANGEROUS SITUATION. MS APR 99
Special weather statement, Apr 8, 11:45 AM CDT, 4 hours 1 minute before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-090000- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1145 AM CDT THU APR 8 1999 HAZARD--NUMEROUS THUNDERSTORMS CAPABLE OF SEVERE WEATHER INCLUDING TORNADOES...HAIL GREATER THAN 1 INCH...AND DAMAGING WINDS HIGHER THAN 65 MPH. UP TO 2 INCHES OF RAIN MAY FALL BY 600 AM FRIDAY MORNING...ESPECIALLY OVER THE NORTH HALF OF IOWA. THIS MAY CAUSE LOCALIZED FLOODING. AREA OF CONCERN--A HIGH RISK OF SEVERE WEATHER EXISTS SOUTHEAST OF A BURLINGTON TO CENTERVILLE LINE. A MODERATE RISE OF SEVERE WEATHER EXISTS FOR THAT AREA SOUTH OF IDA GROVE...FORT DODGE...TO WATERLOO. A SLIGHT RISK OF SEVERE WEATHER EXISTS OVER THE REST OF NORTHERN IOWA. TIMING DETAILS--THE GREATEST THREAT PERIOD WILL BE FROM 200 PM UNTIL 600 PM. METEOROLOGICAL COMMENTS--AN OUTBREAK OF SEVERE THUNDERSTORMS IS FORECAST FOR MUCH OF IOWA...EASTERN KANSAS...MISSOURI AND ILLINOIS TODAY. NEARLY ALL INGREDIENTS FOR WIDESPREAD THUNDERSTORMS WITH SEVERE WEATHER ARE COMING TOGETHER TODAY...ESPECIALLY OVER SOUTHERN IOWA INTO MISSOURI. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NEBRASKA AND IOWA THIS AFTERNOON AND THIS EVENING WITH STRONG SOUTHERLY WINDS EAST OF THE LOW PUSHING WARM MOIST UNSTABLE AIR INTO THE CENTRAL UNITED STATES. A COLD FRONT WILL MEANWHILE ADVANCE EASTWARD ACROSS THE MISSOURI AND MISSISSIPPI VALLEY REGIONS WITH THE COOLER DRIER AIR BEHIND THE FRONT COLLIDING WITH THE WARM HUMID AIR TO THE EAST. IN ADDITION...STRONG WINDS IN EXCESS OF 120 MILES AN HOUR WILL FLOW ACROSS THE AREA IN THE UPPER PORTIONS OF THE ATMOSPHERE. A DRY LINE AT THE SURFACE WAS SWEEPING ACROSS KANSAS AT MID DAY. SURFACE DEW POINT TEMPERATURES ARE IN THE MID 60S AHEAD OF THE LINE AND FALL RAPIDLY TO THE UPPER TEENS AND 20S TO THE WEST OF IT. THIS LINE WILL BE THE FOCUS FOR INTENSE STORM DEVELOPMENT BY EARLY AFTERNOON. THE STORMS WILL MOVE INTO WESTERN IOWA SHORTLY AFTER 100 PM...AND RACE EAST ACROSS THE STATE AT 40 TO 50 MPH...REACHING THE INTERSTATE 35 CORRIDOR BY 300 PM TO 400 PM...AND MOVE INTO EASTERN IOWA BY 500 PM. PRECAUTIONS--SKYWARN AND SPOTTER GROUPS WILL LIKELY BE ACTIVATED THIS AFTERNOON. REVIEW SEVERE WEATHER SAFETY RULES AT SCHOOL...HOME OR AT WORK TO BE READY IF SEVERE WEATHER WERE TO AFFECT YOUR AREA. BE SURE TO HAVE A BATTERY POWERED NOAA WEATHER RADIO OR COMMERCIAL RADIO WITH YOU TODAY TO GET THE LATEST INFORMATION. THIS IS A DANGEROUS SITUATION. MS APR 99
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:36 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 34 min |
| Apr 8, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 33 min |
| Apr 8, 8:37 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 33 min |
| Apr 8, 11:43 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 32 min |
| Apr 8, 12:02 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Apr 8, 12:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 35 min |
| Apr 8, 12:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 36 min |
| Apr 8, 12:48 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 47 min |
| Apr 8, 1:16 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 34 min |
| Apr 8, 1:48 PM CDT | Severe Thunderstorm Warning | DMX | Story | 32 min |
| Apr 8, 2:45 PM CDT | Tornado Warning | DMX | Adams, Taylor | 50 min |
| Apr 8, 2:57 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 33 min |
| Apr 8, 2:59 PM CDT | Tornado Warning | DMX | Cass | 31 min |
| Apr 8, 3:18 PM CDT | Tornado Warning | DMX | Adair | 42 min |
| Apr 8, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 48 min |
| Apr 8, 3:52 PM CDT | Tornado Warning | DMX | Union | 33 min |
| Apr 8, 3:55 PM CDT | Tornado Warning | DMX | Madison | 35 min |
| Apr 8, 4:20 PM CDT | Tornado Warning | DMX | Dallas | 50 min |
| Apr 8, 4:44 PM CDT | Tornado Warning | DMX | Wayne | 36 min |
| Apr 8, 4:47 PM CDT | Tornado Warning | DMX | Polk | 48 min |
| Apr 8, 4:56 PM CDT | Tornado Warning | DMX | Lucas, Warren | 49 min |
| Apr 8, 5:07 PM CDT | Tornado Warning | DMX | Marion | 48 min |
| Apr 8, 5:15 PM CDT | Tornado Warning | DMX | Dallas | 35 min |
| Apr 8, 5:37 PM CDT | Tornado Warning | DMX | Marion, Monroe | 33 min |
| Apr 8, 5:37 PM CDT | Tornado Warning | DMX | Jasper | 33 min |
| Apr 8, 5:49 PM CDT | Tornado Warning | DMX | Appanoose | 31 min |
| Apr 8, 5:51 PM CDT | Tornado Warning | DMX | Polk | 49 min |
| Apr 8, 6:05 PM CDT | Tornado Warning | DMX | Davis | 35 min |
| Apr 8, 6:06 PM CDT | Tornado Warning | DMX | Mahaska | 34 min |
| Apr 8, 6:16 PM CDT | Tornado Warning | DMX | Wapello | 34 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.